Hail, Box Butte
- When
- April 21, 6:59 PM MST
- Where
- Box Butte County, 17 mi WNW of Hemingford
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.414, -103.378
A spotter reported ping pong ball size hail.
An early evening thunderstorm produced large hail in Box Butte County of the northern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An early evening thunderstorm produced large hail in Box Butte County of the northern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 21, 4:21 PM MST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT SUN APR 21 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 300 PM MDT SUN APR 21 2013
WATER VAPOR IMAGERY ANIMATION AT MID AFTERNOON SHOWED A UPPER
LEVEL SHORTWAVE MOVING EAST ACROSS WYOMING. A MORE POTENT SHORTWAVE
TROUGH WAS APPROACHING THE NORTHERN ROCKIES FROM SOUTHERN BRITISH
COLUMBIA. REGIONAL 12Z SOUNDINGS AND LAPS DATA INDICATED RATHER
STEEP LAPSE RATES IN THE MID LEVELS WITH 500MB TEMPERATURES
BETWEEN -20 AND -25C. GOOD INSULATION HAS RESULTED IN SCATTERED
CONVECTION ACROSS MUCH OF THE CWA. A FEW LIGHTNING STRIKES WERE
SEEN OVER NORTHEAST WYOMING. SHOWERS AND ISOLATED TSTORMS ARE
EXPECTED FOR THE REMAINDER OF THE AFTERNOON...MAINLY FROM EAST
CENTRAL WYOMING INTO THE NEBRASKA PANHANDLE. A COLD FRONT EXTENDED
FROM SOUTHWEST MONTANA THROUGH NORTHEAST WYOMING INTO CENTRAL
SOUTH DAKOTA. IT WAS BREEZY OVER MUCH OF WYOMING WITH WESTERLY
WINDS OF 25 TO 35 MPH. TEMPERATURES RANGED FROM THE 30S IN THE
MOUNTAINS TO THE 50S ACROSS SOUTHEAST WYOMING AND NEBRASKA
PANHANDLE.
THE 12Z SHORT RANGE MODELS ARE IN GOOD AGREEMENT BRINGING THE
SHORTWAVE TROUGH ACROSS MONTANA AND WYOMING DURING THE NEXT 24
TO 36 HOURS. THE COLD FRONT TO OUR NORTH WILL CONTINUE TO PUSH
SLOWLY SOUTH INTO EAST CENTRAL WYOMING AND NORTHERN PANHANDLE
THIS EVENING...NEAR THE COLORADO BORDER BY MONDAY MORNING...AND
STALL ALONG THE NORTHERN COLORADO FRONT RANGE MONDAY. RAINS
SHOWERS WILL CHANGE TO SNOW AS MUCH COLDER AIR INVADES THE
LOWER LEVELS.
THERE WILL BE GOOD QG ASCENT WITH THE PRESENCE OF A RATHER FAST
UPPER LEVEL JET MOVING ACROSS SOUTHERN WYOMING AND NORTHERN
COLORADO MONDAY. THIS MAY RESULT IN BANDED HEAVIER PRECIPITATION...
MAINLY OVER THE HIGHER TERRAIN OF SOUTHEAST WYOMING. THE MODELS
HAVE BEEN CONSISTENT DEPICTING LESSER SNOW AMOUNTS ACROSS THE
SOUTHEAST WYOMING PLAINS AND ALL BUT THE NORTHERN PANHANDLE MONDAY
MORNING THROUGH MONDAY NIGHT. THESE AREAS WILL GENERALLY RECEIVE
FROM 1 TO 3 INCHES. AREAS FROM DOUGLAS TO CHADRON CAN EXPECT 3 TO
5 INCHES...WITH 5 TO 9 INCHES ALONG THE LARAMIE RANGE. THE
HEAVIEST ACCUMULATIONS ARE FORECAST FOR THE SNOWY AND SIERRA
MADRES WITH 7 TO 14 INCHES. LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE ALONG NORTH AND NORTHEAST FACING SLOPES. IN ADDITION TO
THE SNOWFALL...GUSTY NORTH TO NORTHEAST WINDS OF 25 TO 35 MPH WILL
CREATE AREAS OF BLOWING SNOW...POOR VISIBILITIES AND HAZARDOUS
TRAVEL.
TONIGHT/S LOWS WILL BE IN THE 20S AND 30S. TEMPERATURES MONDAY
WILL BE FALLING THROUGH THE DAY AS 700MB TEMPERATURES DECLINE
FROM -4 TO -8C EARLY TO -12 TO -16C BY MONDAY EVENING. THE SNOW
WILL BEGIN TO TAPER OFF FROM NORTH TO SOUTH MONDAY NIGHT AS THE
UPPER SUPPORT SHIFTS SOUTHEAST OF THE CWA. ADDITIONAL SNOW
ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES OVER THE SNOWY AND
SOUTH LARAMIE RANGE TO 1 TO 2 INCHES FOR THE ADJACENT VALLEYS
AND SOUTHEAST WYOMING PLAINS. LOW TEMPERATURES MONDAY NIGHT WILL
BOTTOM OUT IN THE SINGLE DIGITS MOUNTAIN ZONES TO THE TEENS
ELSEWHERE.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 300 PM MDT SUN APR 21 2013
THE LONG TERM WILL FEATURE WARMING TEMPS ESPECIALLY AFTER MIDWEEK.
ALL THE PRECIP SHOULD BE DONE BY TUES AFTN AS THE UPPER LEVEL SYSTEM
CONTINUES TO TREK SOUTHEASTWARD AND OUT OF THE REGION. COLD AIRMASS
IN ITS WAKE WILL COMBINE WITH SNOW COVER FROM MON TO RESULT IN A
CHILLY TUES. CLIPPER SYSTEM MOVES ACROSS THE NORTHERN PLAINS ON WED
WITH THE GFS SHOWING SOME VERY LIGHT QPF BEHIND THE FROPA. THE
ECMWF IS FURTHER TO THE NORTHEAST WITH THIS SHORTWAVE AND ENTIRELY
DRY FOR THE CWA. HAVE SLIGHT CHANCE POPS IN THE FCST FOR WED AFTN.
THE WARMUP STARTS ON THURS AND CONTINUES THROUGH SAT AS LLVL
WESTERLY FLOW DEVELOPS ALONG WITH INCREASING THICKNESSES. 700MB
TEMPS ARE ON THE UPTICK...FROM 1C ON THURS TO 2C ON FRI AND 4C BY
SAT. RH PROGS DO NOT SHOW MUCH CLOUD COVER THROUGH THE PERIOD OF
THURS-SAT...SO THIS SHOULD HELP WITH THE WARMING ALSO. WIDESPREAD
60S OVER THE PLAINS...AND MAYBE EVEN A 70 DEGREE READING IN CHEYENNE
COULD BE POSSIBLE BY SAT. PRECIP CHANCES LOOK REAL SLIM AFTER
MIDWEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON)
ISSUED AT 515 PM MDT SUN APR 21 2013
BEST CHANCE OF SHOWER ACTIVITY THROUGH 06Z WILL BE ACROSS NIOBRARA
COUNTY AND INTO THE NORTHERN NEBRASKA PANHANDLE...WITH ISOLATED
TSTMS ALSO POSSIBLE. SOME OF THE HEAVIER SHOWERS COULD BRIEFLY
PRODUCE MVFR CIGS/VIS...ELSEWHERE VFR CIGS CAN BE EXPECTED
THROUGH THE EARLY NIGHT. COLD FRONTAL PASSAGE WILL BE AROUND
10-15Z ON MONDAY...WITH GUSTY NORTH-TO- NORTHEAST WINDS AND IFR
CONDITIONS IN SNOW DEVELOPING AFTER IT MOVES THROUGH.
&&
.FIRE WEATHER...
ISSUED AT 300 PM MDT SUN APR 21 2013
NO FIRE WEATHER CONCERNS THROUGH MID WEEK AS ANOTHER STORM SYSTEM
AND COLD FRONT BRING ACCUMULATING SNOWFALL...GUSTY WINDS AND COLDER
TEMPERATURES LATE TONIGHT THROUGH MONDAY NIGHT TO THE DISTRICTS.
SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 6 INCHES FOR EAST CENTRAL
WYOMING AND NORTHERN NEBRASKA PANHANDLE TO 6 TO 12 INCHES FOR THE
MOUNTAINS. THE SOUTHERN PANHANDLE AND EXTREME SOUTHEAST WYOMING
CAN EXPECT 1 TO 3 INCHES. COLD TEMPERATURES WILL KEEP MINIMUM
RELATIVE HUMIDITIES HIGH THROUGH AT LEAST MID WEEK. ABUNDANT
MOISTURE FROM THIS CURRENT STORM AND PREVIOUS TWO WINTER STORMS
WILL RESULT IN GREEN UP THE END OF THIS WEEK AS TEMPERATURES CLIMB
BACK INTO THE 50S AND 60S BY FRIDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY
FOR WYZ101>103.
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT MDT MONDAY
NIGHT FOR WYZ106>108-115>118.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR WYZ112-114.
NE...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY
FOR NEZ002-095.
&&
SHORT TERM...JAMSKI
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...JAMSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 227 PM MDT SUN APR 21 2013 WYZ101>119-222030- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 227 PM MDT SUN APR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST WYOMING THIS AFTERNOON. THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. A COLD FRONT WILL ADVANCE SOUTH ACROSS THE EASTERN PLAINS OF WYOMING TONIGHT AND BE LOCATED NEAR THE COLORADO BORDER BY MONDAY MORNING. BEHIND THIS FRONT...MUCH COLDER AIR WILL CHANGE RAIN SHOWERS TO SNOW. SIGNIFICANT SNOW ACCUMULATIONS WILL OCCUR OVER CONVERSE AND NIOBRARA COUNTIES LATER TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE AREAS FROM MIDNIGHT TONIGHT THROUGH MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FRONT HAS THE POTENTIAL TO BRING HEAVY SNOW TO THE SNOWY AND SIERRA MADRE RANGES MONDAY MORNING THROUGH EARLY MONDAY MORNING. A WINTER STORM WATCH IS IN EFFECT FOR THESE AREAS WHERE 8 TO 14 INCHES OF SNOW MAY ACCUMULATE. ELSEWHERE...MOST LOCATIONS CAN EXPECT 2 TO 4 INCHES OF SNOW AS THE FRONT MOVES INTO COLORADO. DRIVING CONDITIONS WILL BE IMPACTED FOR MUCH OF THE AREA BY FALLING AND BLOWING SNOW. A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM MONDAY THROUGH MIDNIGHT MDT MONDAY NIGHT FOR MUCH OF SOUTHEAST WYOMING...INCLUDING THE LARAMIE RANGE AND LARAMIE VALLEY. THE SNOW WILL END TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-222030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 227 PM MDT SUN APR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. A COLD FRONT WILL ADVANCE SOUTH INTO SIOUX AND DAWES COUNTIES LATER THIS EVENING AND BE LOCATED NEAR THE COLORADO BORDER BY MONDAY MORNING. BEHIND THIS FRONT....MUCH COLDER AIR WILL CHANGE THE RAIN SHOWERS TO SNOW. SIGNIFICANT SNOW ACCUMULATIONS WILL OCCUR OVER SIOUX AND DAWES COUNTIES LATER TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE AREAS FROM MIDNIGHT TONIGHT THROUGH MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FRONT WILL BRING MOST AREAS IN THE WESTERN NEBRASKA PANHANDLE ACCUMULATING SNOW OF 2 TO 4 INCHES. THE FALLING AND BLOWING SNOW WILL MAKE TRAVEL HAZARDOUS ON MONDAY. THE SNOW WILL END TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT SUN APR 21 2013
WYZ102-212345-
NIOBRARA COUNTY WY-
438 PM MDT SUN APR 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 545
PM MDT...
AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF LANCE CREEK...OR 24 MILES
NORTHWEST OF LUSK...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LANCE CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4318 10450 4308 10432 4293 10439 4299 10481
4308 10482
TIME...MOT...LOC 2238Z 263DEG 14KT 4303 10475
HAMMER/LIEBLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT SUN APR 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL REDBIRD 43.24N 104.27W
04/21/2013 M0.88 INCH NIOBRARA WY TRAINED SPOTTER
INCH AND A HALF HAIL DEPTH ON THE GROUND.
&&
ZFINCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 507 PM MDT SUN APR 21 2013 NEZ021-212330- MORRILL NE- 507 PM MDT SUN APR 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL 530 PM MDT... AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF THE INTERSECTION OF HIGHWAY 385 AND 92...OR 29 MILES NORTH OF SIDNEY...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN MORRILL COUNTY. && LAT...LON 4145 10264 4148 10291 4164 10292 4173 10265 TIME...MOT...LOC 2307Z 277DEG 19KT 4153 10282 HAMMER/LIEBL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT SUN APR 21 2013
NEZ095-WYZ102-220000-
NIOBRARA COUNTY WY-NORTH SIOUX NE-
521 PM MDT SUN APR 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND EASTERN
NIOBRARA COUNTIES UNTIL 600 PM MDT...
AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF LUSK...MOVING SOUTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN NIOBRARA AND NORTHWESTERN SIOUX
COUNTIES.
&&
LAT...LON 4284 10383 4270 10382 4271 10406 4271 10441
4286 10438 4306 10433
TIME...MOT...LOC 2321Z 308DEG 21KT 4295 10423
LIEBLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
701 PM MDT SUN APR 21 2013
NEZ002-095-096-220130-
DAWES NE-NORTH SIOUX NE-SOUTH SIOUX NE-
701 PM MDT SUN APR 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND SOUTHWESTERN
DAWES COUNTIES UNTIL 730 PM MDT...
AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF HARRISON...OR 39 MILES
SOUTHWEST OF CHADRON...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FORT ROBINSON CAMPGROUND...
FORT ROBINSON...
&&
LAT...LON 4266 10334 4243 10345 4237 10345 4248 10390
4274 10374
TIME...MOT...LOC 0101Z 292DEG 22KT 4259 10368
LIEBLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
741 PM MDT SUN APR 21 2013
NEZ002-003-095-096-220245-
BOX BUTTE NE-DAWES NE-NORTH SIOUX NE-SOUTH SIOUX NE-
741 PM MDT SUN APR 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIOUX...SOUTHWESTERN
DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 845 PM MDT...
AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLAHERTYS CORNER...OR 37 MILES NORTHWEST OF
ALLIANCE...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FLAHERTYS CORNER...
MARSLAND...
&&
LAT...LON 4245 10315 4244 10304 4219 10320 4220 10338
4235 10361 4251 10346
TIME...MOT...LOC 0141Z 298DEG 18KT 4238 10347
LIEBLThe Cheyenne radar (KCYS), 184 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
1 hail. Local standard time, as filed.
A spotter reported ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436240.